Alert archive / Minnesota / Extreme Cold Warnings in 2025

Extreme Cold Warning 7, NWS Grand Forks, ND

December 12, 202510 counties in Minnesota; 7 counties in North Dakota

NWS Grand Forks, ND issued this extreme cold warning at Dec 12, 2025, 2:33 PM CST for 10 counties in Minnesota; 7 counties in North Dakota. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2025, 2:33 PM CST (20:33 UTC)
Expired
Dec 13, 2025, 12:00 PM CST
In force
21 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this extreme cold warning went out at Dec 12, 11:34 AM CST, 2 hours 59 minutes earlier. Its key messages:

  • Period of sustained northwest winds of 20-25 mph with gusts 30-40 mph will create areas of blowing snow into early afternoon. Little to no falling snow is expected with these winds, so impacts look to remain in the advisory range with isolated to scattered whiteout conditions possible in open country.
  • An Arctic air mass, along with breezy northwest winds, will bring dangerously cold wind chills into the region through Sunday. Wind chills Saturday and Sunday mornings could fall as low as -40F.
Area forecast discussion, Dec 12, 11:34 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1134 AM CST Fri Dec 12 2025

.KEY MESSAGES...

- Period of sustained northwest winds of 20-25 mph with gusts
  30-40 mph will create areas of blowing snow into early
  afternoon. Little to no falling snow is expected with these
  winds, so impacts look to remain in the advisory range with
  isolated to scattered whiteout conditions possible in open
  country.

- An Arctic air mass, along with breezy northwest winds, will
  bring dangerously cold wind chills into the region through
  Sunday. Wind chills Saturday and Sunday mornings could fall as
  low as -40F.

&&

.UPDATE...
Issued at 1135 AM CST Fri Dec 12 2025

Occasional visibility reductions continue across parts of the
area as convective snow showers form along northwest flow
heading into the afternoon. Most areas, however, are seeing
mostly clear skies with continued breezy northwest winds.

UPDATE
Issued at 605 AM CST Fri Dec 12 2025

Cold front at 12z from near Intl Falls to Alexandria with
initialarea of snow ahead of the front moving east with it.
THere is a secondary narrow band of light snow that moved thru
NE ND and is now roughly near a Baudette to Crookston to Fargo
line. Reductions in the snow are generally 2-4 SM. Outside of
any falling snow vsbys at AWOS sites generally abv 3SM. Webcams
so far indicate some low level blowing,drifting but overall
vsbys remain pretty good. Dont doubt though pockets of lower
vsbys are ongoing and will continue thru the early aftn in some
areas so wil leave advisory as is. But the chance of blizzard
conditions developing as fallen to around zero percent.

&&

.DISCUSSION...
Issued at 322 AM CST Fri Dec 12 2025

...Synopsis...

500 mb low is dropping south-southeast from north central Canada
and into northern Manitoba this early Friday morning...and ahead
of it is a 500 mb short wave trough and surface cold front
moving thru the area. As this 500 low moves east Sunday an upper
low moves off the Pacific NW coast with another rain event for
that area. Upper level ridging takes place into the northern
Plains and into central Canada early next week, before a wave
off the Pacific moves thru parts of central Canada from Edmonton
to Saskatoon eastward Mon night & Tuesday which will flatten
the 500 mb ridge and return us to zonal flow. But also bring a
period of westerly milder air into the area. As we get into the
Wed afternoon- night period a separate system moving along the
US/Canada border will affect the area and bring colder air back
south along with chances for light snow, esp along the border.

...Blowing snow potential today, then wind chills thru Sunday...

cold front swill be east of the area shortly after 12z Area of
snow along and ahead of it leaving less than 1 inch accumulation
as it moves east. By 12z..only lingering snow chances will be
found around Bemidji to Wadena. Clouds behind the front giving a
few flurries, but much colder and drier airmass behind the
front is bringing clearing into Brandon MB and Bottineau and
Rugby ND at 09z. Clearing will work east and southeast this
morning. But another clipper system moving southeast from
northern Montana thru SW ND into South Dakota will likely keep
some mid and high level moisture in our southern region thru
tonight, before drier air moves southward and clears out a lot
of the cloud cover for all areas Saturday and Saturday night.
Latest temp fcsts and wind chill forecasts indicate a bit
smaller area of potentially -40F or lower wind chills early
Saturday and Sunday mornings. So for this reason will maintain
the cold weather advisory as lowest wind chills for most areas
will be in the -30s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1135 AM CST Fri Dec 12 2025

Conditions vary greatly as we head into the afternoon, with
convective snow showers occasionally reducing visibility to IFR
levels. Overall, look for MVFR to VFR conditions for KGFK, KDVL,
and KFAR, with periods of IFR visibility due to blowing snow and
isolated convective snow showers. Winds are expected to diminish
later this afternoon, which will reduce the coverage of blowing
snow and allow conditions to improve slowly as we head into the
evening hours. VFR conditions are expected by late evening and
should persist overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 3 PM CST this afternoon for
     NDZ006>008-014>016-024-026>030-038-039-054.
     Cold Weather Advisory until noon CST Sunday for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.
MN...Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ001>004-007-027-029>031-040.
     Cold Weather Advisory until noon CST Sunday for MNZ001>009-
     013>017-022>024-027>032-040.

&&

UPDATE...Lynch/Riddle
DISCUSSION...Riddle
AVIATION...Lynch
Hazardous weather outlook, Dec 12, 6:02 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
602 AM CST Fri Dec 12 2025

MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-054-131215-
West Polk-Norman-Clay-Kittson-West Marshall-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
602 AM CST Fri Dec 12 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Period of sustained northwest winds of 20-25 mph with gusts 30-40
mph will create areas of blowing snow into early afternoon.
Little to no falling snow is expected with these winds, so impacts
look to remain in the advisory range with isolated to scattered
areas with visibilities lower than one half mile.

Extreme cold advisory thru tonight as wind chills drop into the
-30s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An Arctic air mass, along with breezy northwest winds, will bring
dangerously cold wind chills into the region through Sunday. Wind
chills Saturday and Sunday mornings could fall as low as -40F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ005-006-008-009-013>017-022>024-027>032-040-NDZ049-052-053-
131215-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-Sargent-
Richland-
602 AM CST Fri Dec 12 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Extreme cold advisory thru tonight as wind chills drop into the
-30s.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An Arctic air mass, along with breezy northwest winds, will
bring dangerously cold wind chills into the region through
Sunday. Wind chills Saturday and Sunday mornings could fall as
low as -40F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Dec 12, 11:14 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1114 AM CST Fri Dec 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Mayville                47.50N 97.33W
12/10/2025  E5.5 Inch        Traill             ND   Emergency Mngr

            Storm Total Snowfall from previous 24 hours.

&&

BR
Local storm report, Dec 12, 11:15 AM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1115 AM CST Fri Dec 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Hillsboro               47.40N 97.07W
12/10/2025  E8.0 Inch        Traill             ND   Emergency Mngr

            Storm Total Snowfall from previous 24 hours.

&&

BR
Local storm report, Dec 12, 11:54 AM CST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1154 AM CST Fri Dec 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Finley                  47.51N 97.84W
12/10/2025  E5.0 Inch        Steele             ND   Public

            Storm Total Snowfall from previous 24 hours.
            More ice was observed in Steele county then
            in locations further north and east, with
            totals of over a tenth of an inch in spots
            making for very poor travel.

&&

BR
Local storm report, Dec 12, 11:56 AM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1156 AM CST Fri Dec 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             Hope                    47.32N 97.72W
12/10/2025  E2.5 Inch        Steele             ND   Emergency Mngr

            Storm Total Snowfall from previous 24 hours.
            More ice was observed in Steele county then
            in locations further north and east, with
            totals of over a tenth of an inch in spots
            making for very poor travel.

&&

BR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:33 PM CSTCold Weather AdvisoryFGFBeltrami, Clearwater, Hubbard, Kittson, Mahnomen, Marshall and 4 more45 hr

Nearby

Extreme Cold Warnings in Minnesota, 2025Extreme Cold Warnings in North Dakota, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.